Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 71, NWS El Paso, TX

October 8, 2016Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 8, 2016, 6:12 PM MDT for Sierra County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2016, 6:12 PM MDT (00:12 UTC)
Expired
Oct 8, 2016, 7:00 PM MDT
In force
48 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 109 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS54 KEPZ 090012
SVREPZ
NMC051-090100-
/O.NEW.KEPZ.SV.W.0071.161009T0012Z-161009T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
612 PM MDT SAT OCT 8 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 700 PM MDT

* AT 610 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
  MONTICELLO...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCK HOUSE AND INTERSTATE 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3348 10711 3334 10711 3335 10739 3348 10738
TIME...MOT...LOC 0010Z 240DEG 49KT 3347 10721 

HAIL...1.00IN
WIND...60MPH
 
$$

ROGASH
1 follow-up statement
496 
WWUS54 KEPZ 090051
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
651 PM MDT SAT OCT 8 2016

NMC051-090101-
/O.EXP.KEPZ.SV.W.0071.000000T0000Z-161009T0100Z/
SIERRA NM-
651 PM MDT SAT OCT 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIERRA COUNTY
WILL EXPIRE AT 700 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3348 10711 3334 10711 3335 10739 3348 10738
TIME...MOT...LOC 0043Z 240DEG 49KT 3347 10721 

$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:00 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 8, 3:00 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
300 PM MDT SAT OCT 8 2016

.SYNOPSIS...
Today drier than expected conditions will occur across much of
Southern New Mexico and West Texas. A few area could see rain
showers and thunderstorms development including southern Hidalgo
County were strong to severe storms could develop and produce
large hail and strong wind gusts. Sunday will be warmer with
scattered showers and thunderstorms area wide. Monday the region
will become drier and warmer with possible high temperatures in
the upper 80s by mid week. Thursday of next week thunderstorm
chances return to the area.

&&

.DISCUSSION...
It seems only far eastern El Paso County and Hudspeth County have
and will benefit from the previously forecasted stratiform rain.
Short-term and long-term models were at odds this morning. Short-
term models were keying on the subsidence behind yesterday cold
front limiting most precipitation formation for the area today.
While the long-term models were insistent that stratiform rain
with a few embedded thunderstorms would develop across the entire
area this afternoon.

In general the short-term models and the subsidence won out. As a
result I have decreased POPs across the region with a few
exceptions. The first is in southern Hidalgo County where steep
lapse rates...CAPE values of nearly 1000 J/KG mixed with daytime
heating could produce isolated strong to severe thunderstorms. The
main threat with these storms will be hail and gusty winds. The
other areas are in Hudspeth County where rain continues stream
across the Border and fall and and in the higher terrain where
thunderstorms have already started developing.

Overnight tonight into Sunday a weak shortwave trough embedded in
the longer wave pattern will move northeast through the area. As
that happens rain chances will start to diminish west to east
resulting in mostly scattered thunderstorms across the region.
High temperatures Sunday will climb sightly higher than today but
still below normal for this time of year.

Monday morning the area begins to dry out as upper level ridging
and southwest surface flow sets up. This will keep the area dry
and warmer through at least Thursday of next week. High
temperatures could climb as high as the upper 80s by mid week next
week. Next Thursday afternoon an upper level cut off low could
bring our next round of rain storms. The upper level low ejects
out of the region late next Saturday night and is quickly followed
by drier northwesterly flow.

&&

.AVIATION...Valid 09/00Z-10/00Z...
Isolated to scattered rain showers thunderstorms through the
period moving more east of the Rio Grande by end of the forecast
period. General sky/wx SCT-BKN030- 050 SCT-BKN080-120 BKN200-250
WITH AREAS BKN015-025 OVC060 in precipitation. Winds NE - SE 10
OCNL G 20 KTS.

&&

.FIRE WEATHER...
Increasing moisture ahead of an upper level disturbance will bring
rain showers and isolated thunderstorms to the area today.
Most of the rain will fall east of the Continental Divide, with the
Sacramento Mountains and much of south-central NM favored for over a
half inch of precip by Sunday morning. Precip amounts will quickly
drop off west of the Divide, including over much of the Gila Region.
A few showers will linger into Sunday. Dry and warm conditions will
occur next week as westerly winds return on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  60  77  60 /  70  60  30  20
Sierra Blanca           69  55  75  56 /  60  50  30  20
Las Cruces              68  55  76  55 /  60  60  30  20
Alamogordo              70  56  76  56 /  70  50  40  20
Cloudcroft              52  43  56  44 /  70  70  50  30
Truth or Consequences   67  56  75  56 /  60  50  30  20
Silver City             65  51  70  51 /  50  50  30  10
Deming                  69  56  76  54 /  50  50  30  20
Lordsburg               73  55  77  55 /  50  30  20   0
West El Paso Metro      69  60  76  60 /  60  50  30  20
Dell City               70  54  77  55 /  50  50  30  20
Fort Hancock            74  59  79  60 /  70  50  30  20
Loma Linda              63  54  71  56 /  70  60  30  20
Fabens                  72  58  78  58 /  70  50  30  20
Santa Teresa            69  58  77  58 /  60  50  30  20
White Sands HQ          68  58  75  59 /  60  60  30  20
Jornada Range           69  53  76  54 /  60  60  30  20
Hatch                   68  56  76  56 /  60  60  30  20
Columbus                70  58  77  57 /  60  40  20  10
Orogrande               68  58  75  58 /  70  60  40  20
Mayhill                 58  46  65  47 /  70  70  60  30
Mescalero               60  46  65  47 /  70  60  50  30
Timberon                57  45  62  46 /  70  70  50  30
Winston                 62  46  70  46 /  70  60  50  20
Hillsboro               65  53  73  53 /  60  60  40  20
Spaceport               67  55  74  55 /  60  60  30  20
Lake Roberts            67  46  72  46 /  60  50  30  20
Hurley                  66  50  72  50 /  50  50  30  10
Cliff                   72  48  77  49 /  50  40  30  10
Mule Creek              70  44  74  46 /  50  40  30  10
Faywood                 66  51  73  51 /  50  50  30  20
Animas                  76  53  80  53 /  50  30  20   0
Hachita                 72  54  78  53 /  50  30  20  10
Antelope Wells          73  54  78  54 /  50  30  20  10
Cloverdale              71  54  75  54 /  40  30  20   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

PAZOS/NOVLAN
Hazardous weather outlook, Oct 8, 6:11 AM MDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
611 AM MDT SAT OCT 8 2016

NMZ401>417-TXZ418>424-091215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
611 AM MDT SAT OCT 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS IS EXPECTED
TODAY AND TONIGHT. RAIN RATES SHOULD BE GRADUAL WITH NO SERIOUS
FLOODING EXPECTED. MINOR LOCALIZED FLOODING ALONG DRAINAGES AND
NORMALLY DRY ARROYOS MAY OCCUR IN A FEW LOCATIONS AND POORLY
DRAINED LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
SUNDAY EVENING WITH PERIODS OF LIGHT TO MODERATE RAINFALL. WIND
GUSTS UP 45 WILL BE POSSIBLE ALONG WITH SMALL HAIL. DRY CONDITIONS
EXPECTED THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 8, 3:24 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
324 PM MDT SAT OCT 8 2016

NMZ401-402-082215-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
324 PM MDT SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
415 PM MDT...

AT 323 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF LAKE ROBERTS...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW MEXICO STATE HIGHWAY 15 NORTH OF LAKE ROBERTS...
COPPERAS VISTA...
GILA HOT SPRINGS...
AND PORTIONS OF THE GILA WILDERNESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3296 10821 3306 10844 3320 10835 3320 10800
TIME...MOT...LOC 2123Z 219DEG 19KT 3306 10824

HARDIMAN
Special weather statement, Oct 8, 5:47 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
547 PM MDT SAT OCT 8 2016

NMZ402-408-409-090030-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
547 PM MDT SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
630 PM MDT...

AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MONTICELLO...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...ROCK HOUSE...NORTH MONTICELLO POINT...LAS PLACITAS...
SOUTH MONTICELLO CAMPGROUND...ALAMOSA CANYON AND ELEPHANT BUTTE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3328 10713 3330 10753 3348 10751 3348 10710
TIME...MOT...LOC 2345Z 240DEG 49KT 3350 10734

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:06 PM MDTSpecial Weather StatementEPZ54 min
Oct 8, 7:32 PM MDTSpecial Weather StatementEPZSierra43 min
Oct 8, 11:27 PM MDTSpecial Weather StatementEPZGrant63 min
Oct 9, 12:26 AM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Oct 9, 12:30 AM MDTSevere Thunderstorm WarningEPZGrant45 min
Oct 9, 1:15 AM MDTSpecial Weather StatementEPZGrant45 min
Oct 9, 2:22 PM MDTSpecial Weather StatementEPZSierra38 min
Oct 9, 2:37 PM MDTSevere Thunderstorm WarningEPZSierra38 min
Oct 9, 3:09 PM MDTSevere Thunderstorm WarningEPZSierra51 min
Oct 9, 3:14 PM MDTAreal Flood AdvisoryEPZSierra4 hr
Oct 9, 3:20 PM MDTSpecial Weather StatementEPZHidalgo40 min
Oct 9, 3:43 PM MDTSevere Thunderstorm WarningEPZSierra62 min
Oct 9, 4:03 PM MDTFlash Flood WarningEPZSierra3 hr
Oct 9, 4:20 PM MDTSpecial Weather StatementEPZSierra25 min
Oct 9, 4:44 PM MDTSpecial Weather StatementEPZSierra46 min
Oct 9, 4:56 PM MDTSpecial Weather StatementEPZSierra49 min
Oct 9, 5:09 PM MDTSpecial Weather StatementEPZSierra51 min
Oct 9, 5:12 PM MDTFlash Flood WarningEPZSierra93 min
Oct 9, 5:16 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra59 min
Oct 9, 5:41 PM MDTFlash Flood WarningEPZSierra3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.